Category: 

What Is Liver Toxicity?

Article Details
  • Written By: Nat Robinson
  • Edited By: Heather Bailey
  • Last Modified Date: 04 April 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Fluorescent light bulbs use 80% less electricity and last as much as 12 times longer than conventional light bulbs.  more...

April 16 ,  1947 :  The term "Cold War" w  more...

Liver toxicity refers to damage done to the liver by medications and chemicals. The liver is an essential organ to the human body. Located on the right side of the body behind the ribs, the liver stores nutrients and produces proteins important to remain healthy. One of the main functions of the liver is to remove toxic substances from the bloodstream. This process may be interrupted if toxins begin to enter the bloodstream at a rate faster than the liver's ability to break them down, and this can cause liver toxicity.

Generally, the liver takes harmful substances entering the blood stream and purifies them until they are harmless to the body. In this process, toxins are removed from the blood and converted in a fashion that they may be eliminated from the body naturally. Waste products are either converted into bile, a substance produced by the liver which helps in the digestion and absorption of fats, to be removed in stools or it is filtered back into the bloodstream to be expelled in urine. Normally, this prevents liver toxicity, because waste products are removed as they come in. Excessive consumption of dangerous substances can overwhelm the liver's purification ability and the toxins may begin to take over, creating a poisonous environment in the liver.

Ad

Drug-induced liver toxicity is one possible way for this situation to occur. Drug toxicity refers to damage done to the liver by medications. This may include prescription medicines, over-the-counter medications, supplements and recreational drugs. Some of these substances can contain ingredients harmful to the liver. For instance, some over-the-counter and prescription medications contain acetaminophen, an analgesic or pain reliever, and if taken in large quantities over an extensive period of time, it may cause significant damage to the liver.

Chemical toxicity is another way in which the liver may be damaged. One of the most general causes of liver toxicity is excessive alcohol consumption. Usually, the liver is able to break down alcohol in the bloodstream and filter it. This generally makes the potentially harmful chemical harmless. If a person consumes very large amounts of alcohol or other toxic chemical, the liver will eventually be damaged, as it will not be able to filter the toxins out as quickly as they are being absorbed into the body.

The symptoms of liver toxicity may vary according to the level of damage done. One symptom of toxicity can be jaundice or yellowing of the eyes and skin. The liver may also become enlarged. A loss of appetite, fatigue, nausea, abdominal pain and vomiting may also be experienced.

Any signs of liver toxicity should be investigated by a health care professional. Toxicity can severely hinder liver function if not treated properly. The most essential goal of the health care provider will be to prevent liver failure. Individuals can help prevent this condition by eliminating the consumption of harmful medicines and chemicals known to damage the liver.

Ad

Discuss this Article

anon309348
Post 5

My friend is a drug abuser and was told she has toxic liver. What can we expect to happen?

anon137952
Post 4

Can you just get liver toxicity from substances? Or can it be caused by other things, like a chemical imbalance or disease?

I've been sick for about two years with nausea, abdominal pain, loss of appetite, fatigue and vomiting. I've been on prescription medications for depression. Could I possibly have liver toxicity? How could this have gone undetected and what kind of tests can I have done to determine if I have this?

pharmchick78
Post 3

@closerfan12 -- What you heard is partially correct.

Oxycodone is metabolized in the liver, which means that for those with healthy liver function, it works well and quickly.

However, in those with poor liver function, the drug does not metabolize quickly, which can lead to toxicity.

Another common connection between oxycodone and liver toxicity is via drug abuse.

Oxycodone is one of the main ingredients in Percocet, along with acetaminophen.

People often abuse Percocet because of the effect of the oxycodone without thinking about the acetaminophen, which is widely known to cause liver toxicity when taken in excess.

So although oxycodone can cause liver toxicity, it is more often the acetaminophen taken in conjunction with the oxycodone that causes the toxicity.

closerfan12
Post 2

I had heard that oxycodone can cause liver toxicity too -- does anybody else know about this?

TunaLine
Post 1

Liver damage is a very serious conditions, so it's important for people to be very aware of the symptoms.

As the article said, one of the most common liver damage symptoms is jaundice, which may not seem serious at first, but is a big red flag for multiple problems with the liver.

Other less common symptoms of liver problems include pale-colored stools, excessively dark or thick stools, and joint pain.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email